Oregon, 2010

Damaging Winds in Oregon, December 13 to 14, 2010

December 13 to 14, 2010 · NWS PQR · 3 events in 3 counties and zones

A strong cold pool of air aloft produced a very unstable airmass over western Oregon. A vigorous low pressure center was just off the Washington Coast with a surface trough moving through western Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold pool of air aloft produced a very unstable airmass over western Oregon. A vigorous low pressure center was just off the Washington Coast with a surface trough moving through western Oregon. This trough served as a focus for thunderstorms during the day. These thunderstorms produced strong, gusty winds in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 13, 8:29 PM PST, 43 minutes earlier.

Area forecast discussion, Dec 13, 8:29 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
829 PM PST MON DEC 13 2010

.SYNOPSIS...A VIGOROUS COLD FRONT WILL MOVE TO THE COAST EARLY
TUESDAY AND EAST OF THE CASCADES BY MID MORNING. STRONG OROGRAPHIC
FLOW WILL RESULT IN SIGNIFICANT SNOWFALL ACCUMULATIONS FOR THE
CASCADES OVERNIGHT THROUGH TUESDAY NIGHT. THE FORECAST AREA WILL
REMAIN ON THE COLD SIDE OF THE JET TUE NIGHT AND WED WITH A COUPLE
MORE IMPULSES TRAVERSING THE DISTRICT. LONGER RANGE MODELS CONTINUE
TO HINT AT A DRIER TREND FOR THURSDAY AS OFFSHORE FLOW DEVELOPS.

&&

.SHORT TERM...THERE WERE A SIGNIFICANT AMOUNT OF LIGHTNING STRIKES
ASSOCIATED WITH THE FRONT NOW INSIDE OF 140 WEST. NAM OUTPUT SUGGESTS
LI OF AROUND ZERO WITH THIS SYSTEM. SO HAVE EXPANDED THE THUNDERSTORM
THREAT TUESDAY AFTERNOON AND EVENING BACKWARDS IN TIME TO 09Z TONIGHT
OVER THE COASTAL ZONES AND COASTAL WATERS. ALSO ADDED A 1 TO 2
DEGREES TO TOMORROWS MAXIMUM TEMPERATURES. ITS HARD TO SEE A ONE
DEGREE DIFFERENCE BETWEEN THE HIGH AND THE LOW...ITS POSSIBLE BUT
WILL ADD A LITTLE MORE ROOM FOR TEMPERATURE FLUCTUATIONS.

NAM SHOWS NEAR 0.90 PRECIPITABLE WATER IN THE OVERRUNNING
PRECIPITATION AHEAD OF THE FRONT AND UPWARDS OF A HALF INCH BEHIND
THE FRONT. NEWEST NAM ALSO SHOWS STRONG OROGRAPHIC FLOW BEGINNING
LATE TONIGHT AND LASTING THROUGH TUESDAY EVENING. CURRENT WINTER
WEATHER ADVISORIES AND WARNINGS LOOK GOOD.

RIVERS GENERALLY BEHAVING. THE PUDDING RIVER AT AURORA IS THE ONLY
THREAT AT THIS TIME FOR EARLY THURSDAY. IT IS STEADY RIGHT NOW AND
WILL BE SLOW RISING AFTER THIS NEXT SURGE OF PRECIPITATION. LOWERING
SNOW LEVELS WILL BE A HELP TO ALL RIVERS. SS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS HAVE
CONSISTENTLY SHOWN THE NEXT STRONG UPPER LOW CHURNING IN THE GULF OF
ALASKA. THE ASSOCIATED FRONT APPROACHES THE COASTAL WATERS...AS COLD
HIGH PRESSURE BUILDS OVER THE CWA. THIS COLD POOL ALOFT SETTLES OVER
THE PACIFIC NORTHWEST TOWARDS THE END OF THE WEEK. WHILE FINER
DETAILS OF MODELS VARY...THE GFS/ECMWF/GEM ALL HAVE SOME VARIATION OF
A STRONG LOW APPROACHING US FROM THE SOUTHWEST FRI AND ANOTHER EARLY
SAT. THIS PATTERN WOULD SUGGEST WINTRY PRECIPITATION AT LEAST IN THE
GORGE...AND AN OUTSIDE CHANCE OF WINTRY PRECIPITATION IN PORTIONS OF
THE INTERIOR LOWLANDS. WILL BEHOLDING OFF ON MENTIONING THIS IN THE
FORECAST...BUT IT WILL BE SOMETHING TO KEEP AN EYE ON THE NEXT FEW
DAYS AS IT DOES SHOW SOME POTENTIAL TO CAUSE SOME PROBLEMS AT LEAST
FOR THE GORGE AND HOOD RIVER VALLEY. LR/WEAGLE

&&

.AVIATION...SHOWERS CONTINUE WITH MOSTLY VFR CONDITIONS INLAND AND
MVFR TO IFR ON THE COAST AHEAD OF APPROACHING COLD FRONT.  SHOULD
SEE MORE WIDESPREAD MVFR AS FRONT MOVES THROUGH 08Z-12Z...AND
CONTINUE MOST OF TUE IN MOIST SOUTHWESTERLY FLOW CONTINUES. UNSTABLE
AIR MASS ARRIVES WITH FRONT SO SMALL THREAT OF THUNDERSTORMS
COASTAL AREAS AFTER 08Z THROUGH MOST OF TUE.

KPDX AND APPROACHES...STUBBORN MVFR CIGS CONTINUE THIS EVENING AND
IS LIKELY TO CONTINUE INTO TUE. THERE IS A LOW CHANCE FOR MVFR
CIGS TO LIFT AS MORE MIXING OCCURS AS FRONT NEARS.

&&

.MARINE...SOUTHERLY WINDS INCREASING OVER THE WATERS WITH GUSTS
APPROACHING GALE FORCE. MODELS ON TRACK SO GALE WARNING STILL
LOOKS GOOD FOR TONIGHT. FRONT PUSHES ONSHORE EARLY TUE AM...SO
WINDS WILL BACK OFF AND TURN MORE SW TO W BEHIND THE FRONT. SEAS
ALSO RISE AGAIN LATER THIS EVENING WITH SEAS CLIMBING BACK TO 13
TO 16 FT TONIGHT...AND HOLDING AT 15 TO 17 FT TUE THEN SLOWLY
SUBSIDE TUE NIGHT AND WED...REACHING 10 FT LATE WED.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL MIDNIGHT PST TUESDAY NIGHT FOR
     CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO MIDNIGHT PST
     TUESDAY NIGHT FOR CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL
     COAST RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST
     OREGON-NORTHERN OREGON CASCADE FOOTHILLS.

WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TUESDAY NIGHT FOR SOUTH
     WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO MIDNIGHT PST
     TUESDAY NIGHT FOR SOUTH WASHINGTON CASCADE FOOTHILLS-
     WILLAPA HILLS.

PZ...GALE WARNING UNTIL 7 AM PST TUESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     5 AM PST WEDNESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 13, 5:50 AM PST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PST MON DEC 13 2010

ORZ011-013-WAZ019-141700-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 8 PM THIS EVENING THROUGH
MIDNIGHT TUESDAY NIGHT. SNOW ACCUMULATION OF 15 TO 30 INCHES CAN
BE EXPECTED FROM THIS EVENING THROUGH TUESDAY NIGHT. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SNOW IS POSSIBLE WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-141700-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP TONIGHT ASSOCIATED WITH A STRONG
COLD FRONT. WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
OVERNIGHT...STRONGEST NEAR BEACHES AND HEADLANDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-141700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IS IN EFFECT THIS EVENING THROUGH EARLY TUESDAY
MORNING. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-141700-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL BE POSSIBLE AT HIGHER ELEVATIONS TUESDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ005>009-014-WAZ022-023-039-141700-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
550 AM PST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNING CONTINUES FOR THE GREYS RIVER NEAR ROSBURG AFFECTING
WAHKIAKUM COUNTY AND ALSO FOR THE PUDDING RIVER NEAR AURORA
AFFECTING MARION AND CLACKAMAS COUNTIES. SEE PDXFLSPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Portland,OR radar (KRTX), 96 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
December 13, 9:12 PM PST to 11:12 PM PST
Where
Polk County, 3.84 mi N of Black Rock
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
44.925, -123.469

Gusty winds were reported at the Rockhouse RAWS site with gusts to 57 kts.

Thunderstorm Wind, Clatsop

When
December 13, 11:00 PM PST to 11:10 PM PST
Where
Clatsop County, 2.9 mi NW of Ft Stevens
Measured
56 kt (64 mph) measured gust
Reported by
Coast Guard
Coordinates
46.229, -124.014

Strong, gusty winds were reported at Clatsop Spit with sustained winds of 35 kts and gusts to 56 kts.

Thunderstorm Wind, Lincoln

When
December 13, 11:00 PM PST to December 14, 5:41 AM PST
Where
Lincoln County, Lincoln City
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.930, -124.020

Strong, gusty winds were reported at Lincoln City with sustained winds of 35 kts and gusts to 53 kts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274219, 274213, 274217.